Article Text

Download PDFPDF
Sulfasalazine-induced drug reaction with eosinophilia and systemic symptoms (DRESS) with concomitant acute chikungunya virus infection: possible role of new viral trigger

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) is designated as a potentially lethal adverse drug effect with characteristic signs and symptoms such as skin rash, fever, leucocytosis with eosinophilia or atypical lymphocytes, lymphadenopathy and liver or renal dysfunction. In addition to most commonly implicated drug category (aromatic anticonvulsants), lamotrigine, sulfonamides, dapsone and abacavir may also induce this syndrome. We describe here a case a sulfasalazine-induced DRESS with coexisting chikungunya fever. The shared presentation of fever with rash in both conditions made it a challenging diagnosis. Sulfasalazine hypersensitivity manifesting as DRESS has rarely been reported. Furthermore, we document chikungunya virus (CV) as a possible triggering agent for DRESS. To the best of our knowledge, CV as a viral aetiology in DRESS has not been reported previously in the literature.

  • dermatology
  • drugs and medicines
  • tropical medicine (infectious disease)
  • unwanted effects / adverse reactions

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.